The Peanut while not really a nut but a legume is the most known of the allergy causing foods and can be found everywhere. Those with a peanut allergy also find themselves allergic to tree nuts such as almonds, Brazil nuts, walnuts, hazelnuts, macadamias, pistachios, pecans and cashews. These all have similar proteins that cause the allergic reaction.
A minimum of ninety percent of those diagnosed with a nut allergy as children will have the allergy all of their lives. As many as twelve percent of those will have an allergy to more than one type of nut and are advised to avoid all nuts just in case. Those allergic to walnuts are likely to react to pecans; those allergic to cashews are likely to react to pistachios. There is the possibility of this cross reaction to many types of tree nuts thus the warning to avoid them all.
Mistakenly believing these foods are dangerous the body produces immunoglobulin E (IgE) to fight it. These set off chemicals in the body one of which is histamine. Histamine affects the respiratory system, gastrointestinal tract, the skin and cardiovascular system in a negative way. The negative reaction can cause wheezing, stomach aches, vomiting, hives and swelling.
On the skin which is the most common reaction to a food allergy it takes the form of hives, eczema, redness and swelling of the mouth or face. In some cases welts may even appear on the skin of those with a nut allergy.
Vomiting, cramps and diarrhea are signs from the gastrointestinal system. These are uncomfortable and should not be ignored.
Where as a runny or stopped up nose, your eyes itching and watering and sneezing to more severe things as the onset of asthma are all associated with effects on the respiratory system. When allergies affect the cardiovascular system fainting may also occur. A cardiac arrythmia may also occur along with the other symptoms.
Even though peanuts and tree nuts are two different things they have similar properties that make someone with an allergy to one more likely to have a reaction to the other.
In extreme cases a nut allergy can lead to the life threatening reaction of anaphylaxis. Anaphylaxis can lead to trouble breathing and cause unconsciousness. These people should keep a dose of epinephrine in the form of a shot known as an Epi-pen or similar medication with them at all times.
These allergic reactions should never be taken lightly.